Doctors say the cocktail of drugs that killed Health Ledger — a deadly mix of powerful prescription painkillers, anxiety drugs and a sleeping pill — was not a combination that any single physician could have reasonably prescribed.
According to a statement issued by the New York City medical examiner's spokeswoman, Ellen Borakove, Ledger "died as the result of acute intoxication by the combined effects of oxycodone, hydrocodone, diazepam, temazepam, alprazolam and doxylamine."
A statement later issued by Ledger's family suggests that all of the drugs found in the actor's body were in therapeutic levels, contributing to the notion that it was no single medication that directly caused his death.
Both oxycodone and hydrocodone (known by the trade names Oxycontin and Vicodin) are powerful opioid pain medications. Diazepam (Valium), temazepam (Restoril) and alprazolam (Xanax) are prescribed to treat anxiety. And doxylamine (Unisom) is a sleep aid.
But considering the powerful nature of the drugs in the mix, say doctors, it's little surprise that the drug combination turned out to be fatal.
"Any one of these drugs, in the right amount, could be dangerous or fatal," says Dr. Vatsal Thakkar, clinical assistant professor of psychiatry at New York University Medical Center.
"The fact that he was taking a number of them at the same time makes them even more dangerous," Thakkar says. "When you add in a number of classes [of drugs] that all have a sedative effect, you increase the chances of 'quieting down' the brain to the point that the victim stops breathing."
"Certainly, there is no need to be taking two opiates, the oxycodone and the hydrocodone, at the same time," adds Lynn Willis, professor emeritus in the department of pharmacology and toxicology at the Indiana University School of Medicine. "Similarly, there is no justification for taking more than one benzodiazepine — diazepam, temazepam and alprazolam — at the same time, unless under a physician's direction."
Ledger's death may even serve as a warning sign for those who take prescription medications regularly for both pain relief and anxiety.
"The interesting aspect of this combination of drugs, prescribed for pain and anxiety, is that people develop tolerance to them," says Dr. Donna Seger, associate professor of medicine and emergency medicine at Vanderbilt University Medical Center in Nashville. "If one takes these drugs chronically, the drugs will cause minimal depressant effect. To continue to have effect, doses have to be increased."
And as these dosages increase, so too does the potential health risk, Thakkar says.
"I don't know whether the findings speak to whether his death was accidental or intentional," he notes. "But people can get into a situation where they need a higher and higher dose for pain relief and end up in an accidental death scenario."
Despite the potential for danger, it is not uncommon for a doctor to prescribe both a painkiller and an anti-anxiety medication to a single patient.